Alert archive / Texas / High Wind Watches in 2023
High Wind Watch 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Mar 23, 2023, 3:40 AM CDT for 5 counties in Texas; Eddy County, New Mexico. It took effect at Mar 24, 2023, 10:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 23, 2023, 3:40 AM CDT (08:40 UTC)
- In effect from
- Mar 24, 2023, 10:00 AM CDT
- Expired
- Mar 23, 2023, 1:49 PM CDT
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 205 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3335 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 23, 3:33 AM CDT, 7 minutes earlier.
Area forecast discussion, Mar 23, 3:33 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
333 AM CDT Thu Mar 23 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(Today through Friday afternoon)
Issued at 331 AM CDT Thu Mar 23 2023
Current satellite shows an upper level trough over California with a
strong jet stream oriented southwest to northeast ahead of the
trough axis. The jet core will be well north of the CWA, but strong
winds extend well south and over southeastern New Mexico where
they are again expected to mix down into the Guadalupe Mountains.
A downsloping effect sends temperatures above normal this afternoon
with highs in the upper 70s to 80s. Dry westerly flow off the
mountains helps develop a dryline over the eastern Permian Basin
this afternoon that will slowly move back west as the sun sets. The
trough to the west moves east tonight pushing a Pacific front into
the Permian Basin, colliding with dryline late this evening.
Models show thunderstorms developing along this collision boundary
which should be around Snyder to Big Spring to Rankin. Instability
and shear are progged to be sufficient for some of these storms to
become severe before pushing east into the Low Rolling Plains with
large hail and strong winds being the biggest threats.
The threat shifts from thunderstorms to winds again tomorrow as the
trough continues its eastward progression. West winds increase in
the wake of the passage of the cold front and very windy conditions
are expected with strong winds possible from the Guadalupe
Mountains, to the Davis Mountains including the adjacent plains to
the east. A High Wind Watch has been issued. Temperatures Friday
behind the front drop back down to near normal.
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 331 AM CDT Thu Mar 23 2023
Heading into the weekend, quasi-zonal mid-level flow will remain
predominant. The trough that brought strong winds and fire weather
to the region will have exited the region. Temperatures will be
slightly cooler than Friday with a residual Pacific airmass
filtering in. Afternoon temperatures in the 60s and 70s will be on
tap for many. Sunday through the following week, a series of
shortwaves pass well north of the region. Gusty winds may develop on
Sunday with similar temperatures to Saturday. A weak cold front may
enter the region Monday into Tuesday. Despite this potential
"front", temperatures remain nearly the same, only a few degrees
cooler, with widespread 60s and 70s. No rain is in the forecast with
this dry, progressive pattern unfortunately.
&&
.AVIATION...
(06Z TAFS)
Issued at 1223 AM CDT Thu Mar 23 2023
VFR conditions are expected through the TAF period though cannot
rule out BLDU restricting visibilities briefly 18-00Z. Winds will
be light, increasing 18-00Z from the west and becoming gusty.
&&
.FIRE WEATHER...
Issued at 331 AM CDT Thu Mar 23 2023
A Fire Danger Statement has been issued this afternoon for the Davis
and Chinati Mountains and surrounding foothills for localized near
critical and critical fire weather conditions. Afternoon relative
humidity in the teens coupled with elevated winds should briefly
allow for elevated fire weather conditions. Elsewhere, relative
humidity is expected to be higher or winds lighter. A Fire Weather
Watch has been issued for the entire region from Friday afternoon
through Friday evening. Strong west winds area-wide and widespread
relative humidities in the teens result in widespread critical
RFTIs. Portions of southeast New Mexico are a bit lower confidence
with respect to potential red flag conditions. Relative humidity is
forecast to be slightly higher and ERCs are substantially lower than
areas further east. Nonetheless, near-critical and localized
critical RFTIs are likely to materialize and have erred on the side
of caution and included this region. Fire weather concerns do not
improve heading into the weekend as very dry conditions remain.
Saturday may develop localized near critical to critical RFTIs with
Sunday expected to have more widespread critical conditions as
stronger winds make a return.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 86 49 75 44 / 10 30 0 0
Carlsbad 78 42 68 38 / 0 0 0 0
Dryden 88 54 81 46 / 0 20 0 0
Fort Stockton 88 49 71 44 / 0 10 0 0
Guadalupe Pass 69 39 57 37 / 0 0 0 0
Hobbs 78 39 65 37 / 0 0 0 0
Marfa 78 36 63 32 / 0 0 0 0
Midland Intl Airport 84 47 70 43 / 0 10 0 0
Odessa 83 47 69 43 / 0 10 0 0
Wink 84 43 70 39 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 10 AM CDT /9 AM MDT/ this morning to 11
PM CDT /10 PM MDT/ this evening for Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
High Wind Watch from Friday morning through Saturday morning for
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Reeves County Plains-Van Horn and
Highway 54 Corridor.
Fire Weather Watch from Friday morning through Friday evening
for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Lower
Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
Wind Advisory from 10 AM this morning to 11 PM CDT this evening
for Eastern Culberson County-Van Horn and Highway 54
Corridor.
NM...High Wind Warning from 9 AM this morning to 10 PM MDT this
evening for Guadalupe Mountains of Eddy County.
High Wind Watch from Friday morning through late Friday night
for Eddy County Plains-Guadalupe Mountains of Eddy County.
Fire Weather Watch from Friday morning through Friday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
Wind Advisory from 9 AM this morning to 10 PM MDT this evening
for Eddy County Plains.
&&
SHORT TERM...10
LONG TERM....91
AVIATION...10Hazardous weather outlook, Mar 23, 3:27 AM CDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 327 AM CDT Thu Mar 23 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-240830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 327 AM CDT Thu Mar 23 2023 /227 AM MDT Thu Mar 23 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains this afternoon and evening. A Wind Advisory is in effect for the Culberson County Plains and Eddy County this afternoon and evening. A Fire Danger Statement is in effect for the Davis and Chinati Mountains and surrounding foothills this afternoon for elevated fire weather conditions. A slight risk of severe thunderstorms is possible late this afternoon and evening across eastern portions of the Permian Basin and Lower Trans Pecos. The main threats with any severe thunderstorms that develop will be large hail, damaging winds, and frequent lightning. An isolated tornado can not be ruled out as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A High Wind Watch is in effect for the Guadalupe and Delaware Mountains to the Davis Mountains and adjacent plains Friday morning through early Saturday morning. A Fire Weather Watch is in effect for all of southeast New Mexico and west Texas Friday morning through Friday evening for expected widespread critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:13 AM CDT | Fire Weather Watch | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more | 24 hr |
| Mar 23, 3:40 AM CDT | High Wind Warning | MAF | Culberson | 19 hr |
| Mar 23, 3:40 AM CDT | Wind Advisory | MAF | Culberson | 19 hr |
| Mar 23, 1:49 PM CDT | High Wind Warning | MAF | Brewster, Culberson, Jeff Davis, Loving, Presidio, Reeves | 37 hr |
| Mar 23, 1:49 PM CDT | Wind Advisory | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 17 more | 31 hr |
Nearby
High Wind Watches in Texas, 2023High Wind Watches in New Mexico, 2023Every high wind watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.